Adverse effects of three different forms of heparin therapy: thrombocytopenia, increased transaminases, and hyperkalaemia

M. Monreal, E. Lafoz, R. Salvador, J. Roncales, A. Navarro

Research output: Contribution to journalArticleResearchpeer-review

64 Citations (Scopus)

Abstract

A prospective study has been made of the incidence of changes in transaminase levels, hyperkalaemia and thrombocytopenia in three groups of patients: 89 consecutive patients with venous thrombosis receiving therapeutic heparinization, 49 patients admitted because of hip fracture and receiving prophylactic low-dose conventional heparin, and 43 patients admitted because of hip fracture and randomly allocated to receive low molecular weight heparin. Laboratory measurements were made on admission and 8 days after commencing heparin. Only two patients on high-dose heparin developed thrombocytopenia. Increased transaminases were frequent with conventional heparin (18% and 32% of patients on high-dose heparin developed abnormal AsT and AlT values, respectively compared with 14% and 17% patients on low dose therapy). In contrast, only one patient on low molecular weight heparin developed abnormal AlT activity. Hyperkalaemia was uncommon in patients on any form of heparin therapy, and severe hyperkalaemia occurred in only one patient. © 1989 Springer-Verlag.
Original languageEnglish
Pages (from-to)415-418
JournalEuropean Journal of Clinical Pharmacology
Volume37
Issue number4
DOIs
Publication statusPublished - 1 Jul 1989

Keywords

  • adverse effects
  • heparin
  • hyperkalaemia
  • increased transaminases
  • low molecular weight heparin
  • thrombocytopenia

Fingerprint

Dive into the research topics of 'Adverse effects of three different forms of heparin therapy: thrombocytopenia, increased transaminases, and hyperkalaemia'. Together they form a unique fingerprint.

Cite this